Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 189, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 26, 2017, 4:40 PM CDT for 5 counties in Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2017, 4:40 PM CDT (21:40 UTC)
- Expired
- Jul 26, 2017, 5:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Butler County, KS, Chase County, KS, Elk County, KS, Greenwood County, KS, Marion County, KS
The radar
The Wichita radar (KICT), 75 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 5:02 PM CDT | TSTM WND GST 65 | El Dorado, KS | STORM CHASER ESTIMATED 65MPH WINDS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 985 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 1185 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
857
WUUS53 KICT 262140
SVRICT
KSC015-017-049-073-115-262245-
/O.NEW.KICT.SV.W.0189.170726T2140Z-170726T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
440 PM CDT WED JUL 26 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northwestern Elk County in southeastern Kansas...
Southern Chase County in east central Kansas...
Butler County in south central Kansas...
Southeastern Marion County in central Kansas...
Greenwood County in southeastern Kansas...
* Until 545 PM CDT
* At 438 PM CDT, severe thunderstorms were located along a line
extending from near Peabody to near Potwin to near Andover, moving
east at 45 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
El Dorado, Andover, Augusta, Eureka, Towanda, Benton, Leon,
Madison, Howard, Florence, Potwin, Hamilton, Severy, Burns,
Rosalia, Cassoday, Climax, Virgil, Matfield Green and Eureka City
Lake.
This includes Interstate 35 between Mile Markers 55 and 109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. These storms are producing 60 to 70
mph winds across Northeast Sedgwick County. SEEK SHELTER NOW inside
a sturdy structure and stay away from windows! To report severe
weather, contact your nearest law enforcement agency. They will send
your report to the National Weather Service office in Wichita.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3766 9715 3773 9715 3797 9700 3829 9712
3821 9636 3817 9635 3817 9597 3770 9599
3744 9621
TIME...MOT...LOC 2138Z 288DEG 67KT 3821 9705 3796 9696 3773 9710
HAIL...<.75IN
WIND...60MPH
$$
ES3 follow-up statements
257
WWUS53 KICT 262152
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
452 PM CDT WED JUL 26 2017
KSC115-262200-
/O.CAN.KICT.SV.W.0189.000000T0000Z-170726T2245Z/
Marion KS-
452 PM CDT WED JUL 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARION COUNTY IS
CANCELLED...
The storms which prompted the warning have moved south of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3767 9715 3773 9715 3797 9700 3809 9704
3809 9684 3826 9684 3821 9636 3817 9635
3817 9597 3770 9599 3744 9621
TIME...MOT...LOC 2150Z 284DEG 31KT 3806 9686 3793 9681 3767 9703
$$
KSC015-017-049-073-262245-
/O.CON.KICT.SV.W.0189.000000T0000Z-170726T2245Z/
Elk KS-Chase KS-Butler KS-Greenwood KS-
452 PM CDT WED JUL 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHWESTERN ELK...SOUTHERN CHASE...BUTLER AND GREENWOOD
COUNTIES...
At 450 PM CDT, severe thunderstorms were located along a line
extending from near Burns to 7 miles north of El Dorado to near
Augusta, moving east at 45 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
El Dorado, Andover, Augusta, Eureka, Towanda, Benton, Leon, Madison,
Howard, Potwin, Hamilton, Severy, Burns, Rosalia, Cassoday, Climax,
Virgil, Matfield Green, Eureka City Lake and Santa Fe Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These thunderstorms are producing 60 to 65 mph winds. SEEK SHELTER
NOW inside a sturdy structure and stay away from windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Wichita.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3767 9715 3773 9715 3797 9700 3809 9704
3809 9684 3826 9684 3821 9636 3817 9635
3817 9597 3770 9599 3744 9621
TIME...MOT...LOC 2150Z 284DEG 31KT 3806 9686 3793 9681 3767 9703
HAIL...<.75IN
WIND...70MPH
$$
ES818
WWUS53 KICT 262210
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
510 PM CDT WED JUL 26 2017
KSC017-262217-
/O.CAN.KICT.SV.W.0189.000000T0000Z-170726T2245Z/
Chase KS-
510 PM CDT WED JUL 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CHASE COUNTY IS
CANCELLED...
The thunderstorms which prompted the warning are moving south of the
warned area. Therefore, the warning has been cancelled.
LAT...LON 3767 9715 3773 9715 3797 9700 3809 9704
3809 9636 3817 9636 3817 9597 3770 9599
3744 9621
TIME...MOT...LOC 2207Z 274DEG 24KT 3805 9680 3786 9676 3772 9689
$$
KSC015-049-073-262245-
/O.CON.KICT.SV.W.0189.000000T0000Z-170726T2245Z/
Elk KS-Butler KS-Greenwood KS-
510 PM CDT WED JUL 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHWESTERN ELK...BUTLER AND GREENWOOD COUNTIES...
At 507 PM CDT, severe thunderstorms were located along a line
extending from 5 miles southeast of Burns to 6 miles northeast of El
Dorado to 5 miles east of Augusta, moving east at 35 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
El Dorado, Andover, Augusta, Eureka, Towanda, Benton, Leon, Madison,
Howard, Potwin, Hamilton, Severy, Burns, Rosalia, Cassoday, Climax,
Virgil, Eureka City Lake, Santa Fe Lake and El Dorado State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms have produced 65 mph winds in El Dorado. SEEK SHELTER
NOW inside a sturdy structure and stay away from windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Wichita.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3767 9715 3773 9715 3797 9700 3809 9704
3809 9636 3817 9636 3817 9597 3770 9599
3744 9621
TIME...MOT...LOC 2207Z 274DEG 24KT 3805 9680 3786 9676 3772 9689
HAIL...<.75IN
WIND...70MPH
$$
ES395
WWUS53 KICT 262230
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
530 PM CDT WED JUL 26 2017
KSC015-049-073-262240-
/O.CAN.KICT.SV.W.0189.000000T0000Z-170726T2245Z/
Elk KS-Butler KS-Greenwood KS-
530 PM CDT WED JUL 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ELK...BUTLER AND
GREENWOOD COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Wichita.
LAT...LON 3767 9715 3773 9715 3797 9700 3809 9704
3809 9636 3817 9636 3817 9597 3770 9599
3744 9621
TIME...MOT...LOC 2228Z 288DEG 67KT 3793 9633 3774 9629 3760 9642
$$
ESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:10 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 26, 3:10 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Wichita KS 310 PM CDT Wed Jul 26 2017 .SHORT TERM...(This evening through Saturday night) Issued at 304 PM CDT Wed Jul 26 2017 A slow moving cold front bisecting central KS today will move over the area tonight and during the morning hours on Thursday. Low level southwest prefrontal flow will result in a deep dry layer ahead of the front while the latest NAM indicates more cinh within the mid level thermal ridge over much of south central and southeast KS. This lowers confidence in storm coverage as the front sinks south tonight with only isolated/widely scattered coverage anticipated. We may still see some pockets of heavy rain given slow storm motions within a high pwat airmass. Precipitation will linger into the day on Thursday, especially across southeast KS while more seasonable air overspreads the forecast area in the wake of the front. Highs on Thu are expected to range from the mid to upper 80s where clouds linger across south central and portions of central KS to the low 90s in far southeast KS. Fri-Sat...a dry post-frontal regime is anticipated through the period with light northeasterly winds and seasonably mild temperatures. Highs both days are expected to be in the upper 80s for most areas with lows falling into the mid 60s. .LONG TERM...(Sunday through Wednesday) Issued at 304 PM CDT Wed Jul 26 2017 The mid/upper ridge is progged to amplify across the central Great Basin area during the extended periods. This will result in north to northwesterly mid/upper flow across the Central Plains states. We may see a shortwave trough or two emerge across the area bringing an increasing chance for precipitation toward the middle of the week but confidence in timing remains low at this time. Temperatures will remain seasonable through the period with highs in the upper 80s and lows in the mid 60s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1242 PM CDT Wed Jul 26 2017 Main aviation concerns will be storm chances through tonight along with lowering ceilings behind the front. Showers and storms continue to linger over central KS and still look to be associated with a mid level baroclinic zone ahead of the surface front. Cold front currently extends from eastern Nebraska into western KS. Should see a break after the elevated activity moves out of central KS with some redevelopment possible along the cold front later this afternoon/early evening. Iso-sct storm chances will follow the front as it pushes south tonight. While confidence is high we are not looking at widespread storm coverage, feel confident there will at least be activity on radar most of the night into Thu morning. By Thu morning, the better storm chances should be over southern KS as the cold front finally moves south of the forecast area. Will also see some lower clouds late tonight into Thu morning as cooler air spills-in behind the front. At this point not confident enough to run with IFR levels, but do feel some MVFR levels are likely for mainly central Kansas. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 76 87 70 89 / 30 20 10 10 Hutchinson 74 86 67 89 / 30 20 10 0 Newton 74 86 68 87 / 30 20 10 0 ElDorado 75 87 69 87 / 30 30 20 0 Winfield-KWLD 78 89 71 90 / 30 20 20 10 Russell 70 87 65 89 / 20 10 0 0 Great Bend 71 87 66 89 / 20 10 10 10 Salina 74 87 67 90 / 30 20 0 0 McPherson 73 86 66 88 / 30 20 10 0 Coffeyville 79 92 72 89 / 20 30 30 10 Chanute 78 91 71 87 / 30 30 30 10 Iola 77 89 70 87 / 30 30 30 10 Parsons-KPPF 79 91 72 88 / 30 30 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for KSZ067>072-082-083- 091>096-098>100. && SHORT TERM...MWM LONG TERM...MWM AVIATION...RBL
Hazardous weather outlook, Jul 26, 4:24 PM CDT, 16 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 424 PM CDT Wed Jul 26 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-272130- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 424 PM CDT Wed Jul 26 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Heat indices of 100 to 105 are likely this afternoon and early evening for mainly southern Kansas. See latest heat advisory for additional details. Widely scattered thunderstorms are expected late this afternoon with continued chances this evening and tonight. A few strong storms with wind gusts to 50 or 60 mph are possible through early evening. Localized areas of heavy rain may develop during the night. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Storms may linger into Thursday across mainly southeast Kansas. Heat indices will be near 100 in advance of the front over Montgomery and Labette counties. There are small chances for storms from late Saturday possibly lingering into much of next week. The threat of strong or severe storms appears to be low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Jul 26, 3:52 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Wichita KS
352 PM CDT WED JUL 26 2017
KSZ083-262115-
Sedgwick KS-
352 PM CDT WED JUL 26 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Sedgwick County in south central Kansas...
* Until 415 PM CDT
* At 348 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from Bentley
to near Norwich...and moving east at 30 mph.
wind gusts in the 40 to 50 mph range will be possible with these
storms.
* Locations impacted include...
Wichita, Haysville, Park City, Valley Center, Bel Aire, Goddard,
Maize, Clearwater, Sedgwick, Colwich, Garden Plain, Mount Hope,
Downtown Wichita, Kechi, Andale, Bentley, Viola, West Wichita,
Eisenhower National Airport and South Wichita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
&&
LAT...LON 3748 9781 3773 9772 3774 9770 3778 9770
3791 9765 3791 9725 3748 9733
TIME...MOT...LOC 2051Z 273DEG 27KT 3786 9753 3751 9779
LAWSONLocal storm report, Jul 26, 4:27 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
427 PM CDT WED JUL 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM TSTM WND GST GODDARD 37.66N 97.58W
07/26/2017 E60 MPH SEDGWICK KS PUBLIC
50 TO 60 MPH WINDS REPORTED IN GODDARD.
&&
RBLThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 3:52 PM CDT | Special Weather Statement | ICT | Sedgwick | 23 min |
| Jul 26, 4:05 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.